Nebraska, 2017

Hail in Nebraska, June 28, 2017

June 28, 2017 · NWS OAX · 1 event in 1 county or zone

|These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

During the afternoon hours of the 28th, an isolated supercell thunderstorm developed over southeast Nebraska and dropped large hail over Johnson County, NE.|These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 3:44 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 28, 3:44 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
444 PM CDT Wed Jun 28 2017

.SHORT TERM...(Tonight through Saturday)
Issued at 444 PM CDT Wed Jun 28 2017

Nose of mid-level jet streak moving across Nebraska
evident on recent water vapor loop. Theta-e axis runs
from Des Moines to Concordia. Isolated severe storms developed
rapidly in southwest Iowa where SBCAPES 3500-4000 J/kg and bulk
shear values 50kts.

A tornadic storm is rooted on boundary and continues to push
east. Given little in the way to interrupt inflow and
the storm and given it's developing on the nose of ULJ
jet streak, do not expect it to dissipate.  Additional
development to the southwest of leading storm, along
aforementioned theta-e axis.

Storms expected to continue to persist until mid-evening, then
models build upper level ridge into Nebraska, and that may
supress convection.  Lull will be short-lived, as short wave
advances out of Rockies aft 06 UTC. Cold pool action will
determine how far south surface theta-e activity will push this
evening; however, with approaching wave, likely will see storms
to continue percolating across southern Nebraska and southwest
Iowa fed by peristent isentropic lift.  There may be a brief
lull in activity on Thursday morning due to mesoscale subsidence.

Boundary remains quasi-stationary on Thursday, and more potent
upper level wave moves out into central plains.  Deterministic
and ensembles all develop storms along lingering boundary and
additional developing expected along psuedo warm front
across northern NE. H5 westerlies and H8 southwesterlies will
allow storms to persist into the overnight. Expect storms
to diminish Friday morning, with a reprieve lasting into
Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 444 PM CDT Wed Jun 28 2017

Bulk of weekend looks dry, though moist southerly flow
and warm temperatures will allow for isolated diurnal convection.
MCS development late Sunday into Monday, will be the next
possible threat of severe weather. GEFS developing weak upper
level ridging over the area late Monday, though a few members
also showing an undercutting trough. Due to mixed signal,
cannot get too bullish on PoPs at this time. Due to increased
H5 ridging, temperatures rising a little above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM CDT Wed Jun 28 2017

VFR ceilings and visibilities are forecast at KOFK, KOMA, and
KLNK. Surface cold front extending from western MN to south
central Nebraska at 17Z will move southeast during the forecast
period. Thunderstorms are forecast after 21Z along and south of
the front. VCTS was added to the KOMA and KLNK TAFS after 23Z.
Winds will shift after cold front passage to the northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...Smith
Hazardous weather outlook, Jun 28, 4:06 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
506 PM CDT Wed Jun 28 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
506 PM CDT Wed Jun 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

Severe thunderstorms with tornadoes are possible along and
south of line from Red Oak Iowa to Beatrice Nebraska. Large hail,
up to grapefruit sized, and damaging winds are possible. Strong
instability and directional shear will sustain storms. The
axis of severe storms capable of producing tornadoes will shift
south as the the evening progresses. Additional thunderstorms,
some severe, will be possible overnight.  The main threat from
these storms will be large hail, damaging winds and heavy
rainfall that may produce flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

Additional chances for severe thunderstorms will come Thursday
afternoon and evening along a front meandering across the outlook
area. Large hail and damaging winds will be the main threat with
storms. Training storms may lead to flooding and flash flooding.

Thunderstorm chances continue Sunday through Monday night in
association with upper level weather system moving across the
region.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is needed this evening.

In the hours before

Local storm report, Jun 28, 3:01 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          ENE SIDNEY              40.75N 95.64W
06/28/2017                   FREMONT            IA   TRAINED SPOTTER

&&

SFORTIN
Local storm report, Jun 28, 3:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          4 WSW YORKTOWN          40.71N 95.23W
06/28/2017                   PAGE               IA   TRAINED SPOTTER

            STOVE PIPE TORNADO ON GROUND, LASTED 5 MIN.

&&

SFORTIN
Local storm report, Jun 28, 3:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NW YORKTOWN           40.79N 95.22W
06/28/2017  E2.50 INCH       PAGE               IA   EMERGENCY MNGR

&&

SFORTIN
Local storm report, Jun 28, 3:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
455 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 N SHENANDOAH          40.79N 95.37W
06/28/2017  E3.00 INCH       PAGE               IA   BROADCAST MEDIA

            A MIXTURE OF BASEBALL AND TEA CUP SIZED HAIL

&&

SFORTIN
Local storm report, Jun 28, 4:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TORNADO          BRADDYVILLE             40.58N 95.04W
06/28/2017                   NODAWAY            IA   NWS EMPLOYEE

            RELAYED REPORT FROM LAW ENFORCEMENT

&&

SFORTIN
Local storm report, Jun 28, 4:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             HAMBURG                 40.61N 95.65W
06/28/2017  M1.00 INCH       FREMONT            IA   TRAINED SPOTTER

            HEAVY RAIN

&&

J-E.KLISH

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 28, 4:15 PM CST
Where
Johnson County, 2.96 mi NNE of Tecumseh Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -96.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710872.